Bactrim‐Induced Hepatoxicity

1Brown University, Providence, RI

Meeting: Hospital Medicine 2011, May 10-13, Dallas, Texas.

Abstract number: 258

Case Presentation:

A 39‐year‐old woman with a benign medical history presented with a 5‐day history of abdominal pain and fever. She had been on Bactrim for a urinary trace infection for a week prior to her presentation. She also complained of nausea, anorexia, and yellowish discoloration of her sclerae. She denied any history of alcohol use. On examination she was febrile and jaundice but not pale. Abdominal exam revealed right upper quadrant tenderness but no guarding. Murphy's sign was negative. She had no asterixis. Lab data were white blood cell count 15.8 with 85% segs and 7% bands, hemoglobin 12.5, platelets 122,000, AST 156, ALT 202, alkaline phosphatase 422, total bilirubin 5.6, direct bilirubin 3.4, and INR 1.2. A screen for toxic substances was unrevealing. Right upper quadrant ultrasound showed hepatic steatosis but no dilation of the hepatic or bile ducts. Bactrim was discontinued. Acute hepatitis panel and ANA antismooth antibodies were negative. Endoscopic retrograde cholangiopancreatography showed her common bile duct to be of normal caliber. There were no stones, sludge, or pus. Given the normal workup and clinical improvement with the withdrawal of Bactrim, she was diagnosed with Bactrim‐induced hepatotoxicity. Her transaminases were back to her normal 3 weeks after this diagnosis.

Discussion:

Drug‐induced hepatotoxicity is the most common cause of acute liver failure among patients referred for liver transplant. There are 3 patterns of drug‐induced hepatotoxicity. First is hepatocellular, which is characterized by hepatic necrosis, cellular degeneration, and elevated transaminases. Culprit medications include acetaminophen, amiodarone, and isoniazid. Second is chole‐static, which is characterized by cholestasis, portal inflammation, slight hepatic damage, and elevated bilirubin and alkaline phosphatase. Culprit medications include Augmentin and Bactrim. Third is mixed. Azathioprine and carbamaze‐pine cause this pattern, which manifests both hepatocellular, and cholestatic features. Bactrim is a widely used antibiotic and generally well tolerated. Common side effects include rash, nausea, vomiting, and an asymptomatic rise in creati‐nine. This elevation in creatinine, which it shares with cefoxitin, is from the effect on tubular creatinine secretion and not a sign of renal damage. Life‐threatening adverse reactions include exfoliative dermatitis, interstitial nephritis, neutropenia, hyperkalemia, and liver failure. Hyperkalemia is a result of the blockage of the epithelial sodium channel of the collecting ducts by trimethoprim. The hepatotoxicity seen with the use Bactrim is from the sulfamethoxazole component and results in a cholestatic or mixed pattern, as seen in this case. Treatment is supportive care and withdrawal of the medication. Extensive hepatic injury with liver failure may result in the need for liver transplant.

Conclusions:

The increased incidence and prevalence of methicillin‐resistant Staphylococcus aureus infections has resulted in an exponential rise in the use of Bactrim. Hospitalists should be aware of the potential increase in hepatic side effects

Disclosures:

K. Dapaah‐Afriyie ‐ none

To cite this abstract:

Dapaah‐Afriyie K. Bactrim‐Induced Hepatoxicity. Abstract published at Hospital Medicine 2011, May 10-13, Dallas, Texas. Abstract 258. Journal of Hospital Medicine. 2011; 6 (suppl 2). https://www.shmabstracts.com/abstract/bactriminduced-hepatoxicity/. Accessed November 13, 2019.

« Back to Hospital Medicine 2011, May 10-13, Dallas, Texas.